Virginia, 2022

Strong Wind in Virginia, March 7, 2022

March 7, 2022 · NWS RNK · 4 events in 4 counties and zones

Winds increased after the passage of a cold front. These strong winds down trees and tree limbs in the region of Franklin, Henry, Bedford, and Pittsylvania Counties.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$49,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Winds increased after the passage of a cold front. These strong winds down trees and tree limbs in the region of Franklin, Henry, Bedford, and Pittsylvania Counties. Also, there were a couple of reports of winds also downing power poles and removing some shingles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 7, 9:31 AM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Mar 7, 9:31 AM EST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
931 AM EST Mon Mar 7 2022

.SYNOPSIS...
A cold front will cross over the Mid Atlantic this evening
to bring showers with gusty winds. More widespread rainfall
is anticipated for Wednesday and Thursday from another front.
Colder air should arrive late in the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 930 AM EST Monday...

Confidence is high for gusty winds with showers arriving from a
cold front later this evening.

A cold front currently located over the Ohio River Valley will
bring a line of showers and possibly a few thunderstorms toward
the Appalachian Mountains by later this afternoon. The main
threat today is wind as there will be a good low-level jet
reaching up to 60 knots just ahead of the front. Meanwhile,
south winds today will gust toward advisory criteria in the
higher elevations. The strong warm air advection should boost
high temperatures toward the mid 60s to the upper 70s, and it is
possible that Danville could make it all the way to 80 degrees.

Although a slight risk of severe thunderstorms mainly due to
damaging winds in place for later today, there are still some
questions on how much severe impacts may occur. Most of the
dynamical energy will pass well to the north. Thus, the
thunderstorms west of the mountains will lose intensity as it
heads eastward into West Virginia and Virginia, and most
locations may not hear any thunder. Rainfall amounts will be
highest west of the Blue Ridge but subsiding further eastward
into the Piedmont, so no hydro concerns are expected. Because of
the uncertainty with mixing down the higher winds aloft, the
High Wind Watch has been cancelled. A Wind Advisory will now
take effect for the entire region until 9 PM EST.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
As of 345 AM EST Monday...

Confidence is increasing for a rainy Wednesday with some light snow
possible at some of the highest elevations.

The cold front that will move through the area today is expected to
reach the area of GA/SC by Tuesday morning and stall and trail
westward towards LA/MS. Behind this front, drier air and colder air
will continue to work its way into the region. Tuesday night into
Wednesday, a shortwave trough across the Lower Mississippi River
Valley will head northeast along the stalled front, buckling it back
north towards our region. The combination of generous Gulf of Mexico
moisture streaming north with a near orthogonal crossing, and the
track of the shortwave trough, will bring a quick onset of light to
moderate rain across the region. This activity is expected to spread
across the region Tuesday night, and be blanketed across the area on
Wednesday. We will have the potential for some light snow across the
highest peaks and ridge lines of southeast WV and southwest VA,
generally along and north of Route 460.

The shortwave trough is expected to exit the area Wednesday night,
and the frontal boundary again sag to our south. However, close on
the heels of this first shortwave trough will be a second one for
Thursday. However, this second one is showing more indication of
remaining farther south, and thus not bring as much impact to our
region. However, while not as large, coverage is expected to be
greatest across the far southeast sections of the region, with
northwest sections having the least amount of precipitation. Again
we are expecting primarily rain from this system, but a little light
snow may mix in across the highest peaks and ridges. By Thursday
night, this second system is expected to be east of the region.

Temperatures during this portion of the forecast are expected to be
a few degrees above normal on Tuesday, and trend to values a few
degrees below normal by Thursday.

Confidence in the above weather scenario is moderate.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 145 AM EST Monday...

A strong cold front is expected to cross the region Friday night
into Saturday morning with drier and colder air for the second half
of the weekend.

On Friday morning an upper level trough is expected to be deepening
across the Lower Mississippi Valley. A frontal boundary to our
south, will start to return north as southerly flow off the Gulf of
Mexico increases in advance of the upper trough. During the day
Friday, the trough will strengthen as it heads northeast into the
Middle Mississippi Valley and Lower Ohio Valleys, along with an
associated strong cold front. In advance of this system, moisture
return into our area along with increasing isentropic lift, will
bring showers into the region from south to north, with increasing
coverage as the day progresses.

Guidance varies a bit on the timing, but the potent cold front is
expected to cross our region either late Friday night or early
Saturday morning. Early indications also are for gusty to very gusty
winds to be in place across the area in advance of the front from
the south or southwest, and then be equally gusty behind the front
from the northwest Saturday into Saturday night. Showers associated
with the system will have the potential for locally heavy rain, and
an isolated thunderstorm or two cannot be ruled out across southeast
parts of the area Friday evening.

Much colder air arrives behind the system Saturday with falling
temperatures through the day. Residual moisture may be realized as
isolated to scattered snow showers across southeast West Virginia,
south into the Northern Mountains of North Carolina.

Saturday night into Sunday, dry high pressure will work its way into
the area. This will help yield a trend downward in wind speeds and a
continuation of decreasing temperatures.

Temperatures will be near normal on Friday, but trend colder over
the weekend with values around ten to fifteen degrees below normal
by Sunday.

Confidence in the above weather scenario is on the low side of
moderate.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
As of 730 AM EST Monday...

     Mostly VFR Through the Daytime...Becoming MVFR-IFR During
the Evening with a Frontal System and Line of Showers With Gusty
Winds...

Synopsis: Weak high pressure was evident across the region this
morning. This will erode quickly this morning as southwest flow
aloft strengthens across the region in response to an
approaching upper trough and cold front. The associated line of
convection, mainly a narrow line of showers with gusty winds,
will traverse the area from west to east during the 21Z west to
02Z east time frame. Wind gusts of 35-40kts will be possible
with these showers. After the showers depart, look for IFR
ceilings west of the Blue Ridge to MVFR ceilings east of the
Blue Ridge overnight.

Ceilings...Periods of MVFR clouds will advect/develop across
much of the region after 09Z this morning and be SCT-BKN
throughout the morning and early afternoon, likely lifting into
the lower end of the MVFR range. In the 21Z-02Z time frame
ceilings will lower into the IFR range west of the Blue Ridge
and the MVFR range east of the Blue Ridge in a line of showers
with gusty winds and then persist into the overnight hours.

Visibilities...Mostly VFR outside of the brief window of rain
showers during the late afternoon/evening, when MVFR
visibilities will be possible.

Winds...Main problem during the TAF valid period. SSW-SW
throughout the day in advance of the showers/front at speeds of
10-20kts and gusty. The showers could bring a low-level jet down
to the surface with convective mixing with gusts to 45kts
possible for a brief period in the 21Z west to 01Z east time
frame. Afterwards, look for WSW-WNW winds at 10-20kts with gusts
25-30kts.

/Confidence Levels in Forecast Parameters/
- Moderate Confidence in Ceilings,
- Moderate to High Confidence in Visibilities,
- Moderate Confidence in Wind Speed, High Confidence in Wind
  Direction.

Extended Aviation Discussion...

Gusty west to northwest winds and typical upslope MVFR-IFR
clouds will prevail west of the Blue Ridge early Tuesday. Winds
will decrease Tuesday afternoon. The front is expected to stall
across the Southeast U.S. through the latter half of the week
with overrunning precipitation likely during the later half of
the week, especially Wednesday. Tuesday will bring extensive
high clouds, especially south, but mostly VFR-MVFR at worst.
Periods of sub-VFR conditions are likely Wednesday-Thursday.

&&

.CLIMATE...
As of 400 AM EST Monday...

Last day for any chance of record high temperatures. At this
point due to clouds and wind, it is unlikely that any of the
record temperatures listed below will be broken.

---------------------------------------------------------------------
LOCATION   | 3/7 RECORD HIGH | YEAR SET
=====================================================================
Blacksburg |       76        |   2009
Bluefield  |       75        |   1921
Danville   |       82        |   1961
Lynchburg  |       79        |   1974
Roanoke    |       83        |   2009
---------------------------------------------------------------------

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 9 PM EST this evening for VAZ007-009>020-
     022>024-032>035-043>047-058-059.
NC...Wind Advisory until 9 PM EST this evening for NCZ001>006-
     018>020.
WV...Wind Advisory until 9 PM EST this evening for WVZ042>044-507-
     508.

&&

SYNOPSIS...PW
NEAR TERM...PW
SHORT TERM...DS
LONG TERM...DS
AVIATION...RAB
CLIMATE...DS/WP
Hazardous weather outlook, Mar 7, 9:04 AM EST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
904 AM EST Mon Mar 7 2022

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-081415-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
904 AM EST Mon Mar 7 2022

...WIND ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

In addition, a line of showers and thunderstorms may bring damaging
winds that could cause localized downed trees and power outages.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

More widespread rain during Wednesday and Thursday may lead to
localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
calling 1-866-215-4324, by social media, by email at
rnk.skywarn@noaa.gov, or online at www.weather.gov/rnk.

PW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind. Local standard time, as filed.

Strong Wind, Franklin

When
March 7, 12:00 PM EST to 1:17 PM EST
Where
Franklin forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
36.992, -79.881 (the zone’s center; the record gives no point)

Strong winds downed several trees near the Goose Dam Campground near Sydnorsville, a tree down on Route 40 near the Redwood Community Center, and tree limbs in the Rocky Mount area. Also in the Rocky Mount area, shingles were blown off. Damage values are estimated.

Strong Wind, Henry

When
March 7, 12:13 PM EST to 3:42 PM EST
Where
Henry forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$30,000
Reported by
911 Call Center
Coordinates
36.689, -79.926 (the zone’s center; the record gives no point)

Strong winds blew a tree down around the intersection of Pulaski Road and Sand Road near Ridgway, another tree down on a road near Collinsville, three-inch limbs and a power pole near the Martinsville Airport, and a tree on to a house and power lines off Beaver Road near Villa Heights. Damage values are estimated.

Strong Wind, Bedford

When
March 7, 12:45 PM EST
Where
Bedford forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

Winds blew an awning and several large tree branches down. Damage values are estimated.

Strong Wind, Pittsylvania

When
March 7, 2:00 PM EST
Where
Pittsylvania forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.704, -79.396 (the zone’s center; the record gives no point)

Strong winds downed three-inch limbs and broke power poles near Westover Hills. Damage values are estimated.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015658, 1015657, 1015651, 1015659.